Delayed seizure after exposure to a synthetic cannabinoid product

August 31, 2015, 9:49 pm

PB-22

PB-22

★★★☆☆

Delayed seizure-like activity following analytically confirmed use of previously unreported synthetic cannabinoid analogues. Schep LJ et al. Hum Exp Toxicol 2015 May;34:557-60.

Abstract

Exposure to s0-called synthetic cannabinoid products, which may consist of any of 100s of specific compounds — of a combination of these chemicals — have been associated with a wide range of signs and symptoms, including anxiety and agitation, drowsiness, vomiting, tachycardia, hallucinations, and seizures. Diagnoses associated with such exposure have included myocardial infarction, ischemia stroke, and acute kidney injury.

This paper, from the National Poisons Centre in Dunedin, New Zealand, describes a 23-year-old man who suffered 2 episodes of seizure activity 4 to 6 hours after last smoking a synthetic cannabinoid marketed and labelled as “K2.”  Analysis of the patient’s plasma samples drawn 5.5 and 8.3 h after last exposure detected:

Because of the multiple substances involved and the possibility that other, undetected, chemicals were present, it’s hard to know what to make of this case report except for this important point: seizure activity can be delayed for hours after last exposure to synthetic cannabinoid(s). Note that 5F-PB-22 has been associated previously with abrupt sudden death. In addition, PB-22 was identified in a very unusual case in which both a man and his pet dog seized after exposure to a synthetic cannabinoid.

[Structure of PB-22 from wikipedia.org]

Related post:

Inter-species case series: seizures associated with a novel synthetic cannabinoid

 

Comments are closed.